Alert archive / Wyoming / Winter Storm Warnings in 2019

Winter Storm Warning 1, NWS Cheyenne, WY

January 5, 2019Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Jan 5, 2019, 1:13 PM MST for Carbon County, Wyoming. It took effect at Jan 5, 2019, 11:00 PM MST. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2019, 1:13 PM MST (20:13 UTC)
In effect from
Jan 5, 2019, 11:00 PM MST
Expired
Jan 7, 2019, 8:00 PM MST
In force
45 hr
Issued by
NWS Cheyenne, WY

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Jan 5, 9:12 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 5, 9:12 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
912 AM MST Sat Jan 5 2019

.SHORT TERM...(Today and tonight)
Issued at 438 AM MST Sat Jan 5 2019

A fairly pleasant morning across the region with high level clouds
moving off the Laramie Range based-off the latest GOES 16 Imagery
as overnight temperatures remained near seasonal lows of mid 20s
to low 30s across the high plains of SE WY and NE Panhandle.
Clouds will be on the increase this afternoon into the tonight
period as flow aloft turns southwesterly and additional moisture
advects in. This moisture and flow remains sufficient based off of
latest model trends to produce snowfall late this evening across
the Sierra Madre Range in Carbon County. With two periods of
snowfall across the Sierra Madre Range (first one tonight into
Sunday and again Monday morning into Monday night), storm total
snowfalls will range from 6 to 12 inches with localized higher
totals possible. A Winter Weather Advisory is in effect from 11 PM
tonight through 11 PM Monday for the Sierra Madre Range.

Afternoon temperatures today will again be on the warm side of
seasonal normals with mid 40s to low 50s possible across the high
plains and upper 20s to upper 30s over the mountains.

.LONG TERM...(Sunday through Friday)
Issued at 438 AM MST Sat Jan 5 2019

Snowy conditions continue across the Sierra Madre Range with
orographic lifting of moisture advected in. This continues as
winds increase Sunday into early Tuesday morning. The GFS and NAM
are in good agreement for the development of strong winds across
SE WY, particularly the wind prone areas around Arlington and
Bordeaux especially Monday morning through that evening. While
height gradients at 800 and 750mb have decreased some to now
around the 60 to 75 meter range. This should still translate to
strong winds gusting in excess of 50 mph fairly easily with the
translation from the strong flow aloft to the surface. Held off on
High Wind Headlines to allow for another suite of model solutions
to be analyzed by day shift forecaster for them to make any
necessary decision one way or the other.

Winds will decrease after 12z Tuesday with the approach of a
strong ridge axis over the Central Rockies and Central Plains.
Wednesday will be left with dry weather and seasonably warm
temperatures in the upper 40s and low 50s across the high plains
with low 30s to low 40s over the mountains. A shortwave feature
with an associated cold front will move across the region
Thursday with limited moisture for some additional moisture mainly
over the Snowy and Sierra Madre Ranges again. Temperatures will
cool into the low 40s across the high plains behind the cold front
for Thursday and Friday. Overnight lows through the period will be
in the upper teens to mid 20s over the high plains to low double
digits over the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 909 AM MST Sat Jan 5 2019

Minimal weather impacts over the next 24 hours for southeast
Wyoming and Nebraska Panhandle airports. That will change Sunday
as winds begin to increase as a low pressure system moves into
western Wyoming. Will see snow chances increasing near KRWL with
winds increasing elsewhere. Need to watch Sunday night into Monday
as winds really ramp up. Could see widespread 50+kt wind gusts
Monday...even out in the Nebraska Panhandle.

&&

.FIRE WEATHER...
Issued at 438 AM MST Sat Jan 5 2019

Strong winds will be on the increase late in the weekend into
early Tuesday. Wind gusts will be in excess of 50 mph for wind
prone areas of SE WY. Humidities will remain non-critical with an
increase in precipitation and snowfall over the Sierra Madre and
Snowy Ranges. Higher totals of 6 to 12 inches over the Sierra
Madre Range with 3 to 6 expected over the Snowy Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 PM this evening to 11 PM MST
     Monday for WYZ112.

NE...None.
&&

SHORT TERM...WM
LONG TERM...WM
AVIATION...GCC
FIRE WEATHER...WM
Hazardous weather outlook, Jan 5, 4:31 AM MST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
431 AM MST Sat Jan 5 2019

WYZ101>105-107>109-111-113>119-061145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
431 AM MST Sat Jan 5 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds on the increase Sunday night into early Tuesday
morning.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-061145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
431 AM MST Sat Jan 5 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Very strong gusty winds expected to increase Sunday night through
early Tuesday morning. Forecasted wind gusts in excess of 55 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-061145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
431 AM MST Sat Jan 5 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds on the increase Sunday night into early Tuesday
morning.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-061145-
Sierra Madre Range-
431 AM MST Sat Jan 5 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winter Weather Advisory in effect from 11 PM today through 11 PM
Monday. Total snowfall amounts in the 6 to 12 inch range with
higher localized totals possible. Winds will be strong with gusts
reaching in the upper 40 and 50 mph range additional blowing snow
and reduced visibility concerns.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Winter Weather Advisory in effect through 11 PM Monday. Total
snowfall amounts in the 6 to 12 inch range with higher localized
totals possible. Winds will be strong with gusts reaching in the
upper 40 and 50 mph range additional blowing snow and reduced
visibility concerns.

.Spotter information statement...

Snowfall observers are asked to submit their snowfall totals over
the coming days.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:12 AM MSTWinter Weather AdvisoryCYSCarbon10 hr
Jan 5, 1:27 PM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Laramie, Platte15 hr

Nearby

Winter Storm Warnings in Wyoming, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.